Adverse Reactions: Cefotaxime, Oflaxicin, Cefixime told to carry Warning by CDSCO
New Delhi: The national regulatory body for Indian Pharmaceutical and Medical Device, Central Drugs Standard Control Organisation (CDSCO) has ordered all drugmakers manufacturing commonly used antibiotics to place safety warning on these medicines and ensure that this information is made available to the general public.
These commonly used antibiotics include Cefotaxime, Ofloxacin, Cefixime, Tranexamic Acid, Quetiapine, Sulfasalazine and Sodium Valproate.
The move comes in following a caution raised by the National Co-ordination Centre of the Pharmacovigilance Programme of India (PvPI), on adverse reactions that were being reported from some commonly-used antibiotics.
An antibiotic is a type of antimicrobial substance active against bacteria and is the most important type of antibacterial agent for fighting bacterial infections.
However, PvPI reported that people using common antibiotic Ofloxacin are more exposed to the risk of developing Stevens-Johnson Syndrome, a rare and fatal disorder of the skin and another potentially life-threatening dermatologic disorder called toxic epidermal necrolysis. While injectable cefotaxime, another common antibiotic used for bacterial infections, especially joint infections, pneumonia and urinary tract infections, has come under the scanner for causing angioedema, an allergic reaction that leads to rapid oedema or swelling in patients.
In stringent view of the matter, the PvPI recommended CDSCO to take necessary steps to incorporate the adverse drug reactions in the prescribing leaflet of these drugs marketed in the country.
PvPI's suggestions were put forth before the subject expert committee under the Drug Controller General India (DCGI) and after an elaborate examination of the same, it was concluded to incorporate safety cautions in its packages of all such antibiotics.
In mindfulness of the matter, Dr S Eswara Reddy, the DCGI, recently wrote to drug controllers in all States and Union Territories stating the same.
"All zonal and sub-zonal officers have been instructed to direct the manufacturers of these formulations to mention the additional reaction in the package insert or promotional literature of the drug," notes the letter sent the State Drug Controllers.
Speaking about the decision, Eswara Reddy, the Drug Controller General of India and head of the CDSCO told The Hindu, "We were alerted to this adverse reaction last year and, after talks with the Ministry and the PvPI, the decision was taken to write to all State authorities to ask manufacturers to include this information on the packaging itself. The idea is to ensure that doctors and users are aware of the adverse reactions.
Backing the move, Dr Rommel Tickko, associate director, Max Super Specialty Hospital Saket, told TOI that the new notifications were significant. "We will now have to be extra careful about skin reactions in people who are prescribed these medicines," he added.
Meghna A Singhania is the founder and Editor-in-Chief at Medical Dialogues. An Economics graduate from Delhi University and a post graduate from London School of Economics and Political Science, her key research interest lies in health economics, and policy making in health and medical sector in the country. She can be contacted at firstname.lastname@example.org. Contact no. 011-43720751